15 hospitalized with methanol poisoning after ingesting hand sanitizers
Fifteen people were hospitalized with methanol poisoning in Arizona and New Mexico after consuming hand-sanitizing products in May and June, according to data published in MMWR.
The early effects of methanol and ethanol poisoning are similar — headache, blurred vision, nausea, vomiting and loss of coordination — but methanol poisoning can lead to more severe symptoms, including anion gap metabolic acidosis, seizure and blindness, researchers said.
“Severe methanol poisoning resulting in permanent disability or death can occur after swallowing alcohol-based hand sanitizer containing methanol,” Luke Yip, MD, of the CDC COVID-19 Response Team, and colleagues wrote.
Yip and colleagues wrote that cases of methanol poisoning were reported to the CDC after the FDA issued a warning against the use of certain hand-sanitizing products for potentially containing methanol.
To determine the number of methanol poisoning cases that occurred in Arizona and New Mexico, the CDC and its partners in the two states reviewed poison center call records made from May 1 through June 30.
Investigators identified 15 cases of methanol poisonings associated with alcohol-based hand sanitizers. All the patients were admitted to the hospital after reportedly ingesting the products.
The patients had a mean age of 43 years and 13 were male. They all had a history of swallowing alcohol-based hand sanitizers, according to the researchers.
Six patients experienced seizures while hospitalized, four of whom died, Yip and colleagues wrote. All patients received treatment with fomepizole and nine underwent hemodialysis or continuous renal replacement therapy.
Four patients remained hospitalized as of July 8. Of the seven discharged patients, four had no sequalae and three had new visual impairment.
“Clinicians should have a high index of suspicion for methanol poisoning when evaluating patients with either a history of swallowing an alcohol-based hand sanitizer or compatible signs and symptoms and, if needed, obtain medical management advice from their regional poison center,” Yip and colleagues wrote.